Opioid Overdose

Written 7th August 2020 - Last Update 23rd July 2026

Opioid Overdose

The most common cause of drug-related death in Australia.

Clinical effects

  • Respiratory depression out of proportion to sedation — the key clue
  • Sedation — drowsiness to coma
  • Miosis (pinpoint pupils)
  • QT prolongation with methadone

Treatment

Naloxone, titrated to effect every 2–3 minutes — the aim is to restore respiratory rate and consciousness without precipitating severe withdrawal.

  • IV: 50–200 mcg bolus every 2–3 minutes.
  • Buprenorphine overdose may need much larger doses — up to 12 mg.
  • Long-acting agents (e.g. methadone) may need a naloxone infusion, since naloxone’s duration of action is shorter than the opioid’s.

Take-home naloxone (Australia)

Since 1 July 2022 the national Take Home Naloxone (THN) Program makes naloxone free and available without a prescription to anyone at risk of, or likely to witness, an opioid overdose — via community/hospital pharmacies, authorised prescribers, needle and syringe programs, and AOD treatment/ outreach services. Available formulations include injectable naloxone and the intranasal spray Nyxoid (1.8 mg/spray) — a needle-free option suitable for bystander administration.

Offer it proactively to patients on high-dose opioids, those with a prior overdose, and their household contacts.